How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds


This answer was rated:

How do I STOP TAKING PRISTIQ? I am taking 50 mg in a.m. long acting. I started taking it in Aug. 2008. I have gained about 50 two years. Most of it is belly fat around the middle. I look like I am pregnant. I have always been thin. I also have horrible hot flashes. I want to discontinue this in the appropriate manner. I am 5'2". This extra weight is discouraging and unhealthy.
I would talk to doctor to make sure it is not something else first. Weight gain is unusual with Pristiq as are sweats and hot flashes. May be more a hormonal imbalance.
If you go off Pristiq, most people can cut it to 25 mg for a week then just quit. If this causes side effects, You may want to take 25 for 10 days, then cut it to 12.5 for 10 days. Usually not a problem. I would do the 25 for a week then quit. Sometimes people come off to slow and it makes it worse rather than better. You will likely have some side effects for 3-4 days after each dosage reduction and after discontinue. DO NOT SPLIT OR OPEN LONG ACTING TABLETS/CAPSULES. IT WILL MESS UP TIME RELEASE AND YOU WILL GET THE WHOLE DOSE ALL AT ONCE AND GET WORSE SIDE EFFECTS. Have doctor give you smaller dosages.
Customer: replied 6 years ago.
I have read that weight gain and abdominal fat is an issue for those who take pristiq.

What are the dosages? I thought 50 mg was the smallest amount> If so, how do you take less?
Rarely. I would still check. You are correct. I thought it had a 25 mg, but I was wrong. Just quit. Will be uncomfortable, perhaps, but not likely a big problem. The internet gets every complaint in the world, but little positive feedback on drugs. Odds are you will be fine. If not, you need to talk your doctor. I am still not convinced Pristiq is the problem, but could be. Other factors are just as likely. I guess I would want to know before quitting, especially if it has helped you.
Customer: replied 6 years ago.
Well, I tried taking it every other day for about a couple of weeks and it was bad.

I should also tell you that I am on chemo for multiple myeloma which I started in Nov. 2009. I was on Thalomid and decadron for 3 months. They took me offthe Thalomid and I'm now taking 10 mg.Revlimid three weeks out of the month and decadron one day a week. I know decadron causes bloating and weight gain. The weight started when I started the pristiq in Aug. 2008 and has continued and become worse. I have had my hormones checked and they appear ok.

I will check with my primary care doctor about these issues. I am also taking hydrocodone adn neurontin for pain issues from the two back surgeries I had for fractured vertabraes in 2006. Now you understand why I am taking the prostiq.
I'm just very frustrated. Something is creating this pregnancy look!
Not very helpful to save all the relevant info until you are unhappy with answer. Every other day on pristiq is worst thing you could do. Sorry about your pain. hydrocodone will affect (lower) effectiveness of Pristiq, but you could get worse without it. I understand frustration. Please do check with PCP and pain specialist. I just don't think pristiq is worst thing you are on. Don't just assume timing means causation.
Best wishes to you.
Customer: replied 6 years ago.
I realize I left info out...I was really looking just to find out how to stop Pristiq when I first asked you the question.

I appreciate your time. I have been to pain specialists here and also at Mayo. My story is so long I can hardly write it all out.

I see my pcp tomorrow. TY for you help.
So Stop. And paying for my time would be kind.
Dr. Ed Wilfong and other Mental Health Specialists are ready to help you

Related Mental Health Questions